EMAIL THIS PAGE TO A FRIEND

Calcified tissue international

A Case of Hypercalcemia and Overexpression of CYP27B1 in Skeletal Muscle Lesions in a Patient with HIV Infection After Cosmetic Injections with Polymethylmethacrylate (PMMA) for Wasting.


PMID 26253396

Abstract

Foreign body-induced granuloma is an uncommon yet clinically significant cause of hypercalcemia. The molecular mechanisms are uncertain, although extrarenal calcitriol production has been proposed. We describe severe hypercalcemia associated with increased levels of plasma calcitriol in a patient with HIV and local granulomatous reaction 5 years after injection of polymethylmethacrylate (PMMA) as dermal filler for cosmetic body sculpting. Extensive evaluation revealed no identifiable cause of increased calcitriol levels. Nuclear imaging was remarkable for diffuse uptake in the subcutaneous tissues of the buttocks. Subsequent muscle biopsy and immunohistochemical staining showed strong local expression of CYP27B1 within histiocytes surrounding globules of PMMA. This case highlights an unfortunate complication of dermal fillers and shows that inflammatory cells can express high levels of CYP27B1 even without frank granulomas. The growing trend of body contour enhancement using injectable fillers should raise suspicion for this cause of hypercalcemia in clinical practice. Patients with HIV who receive this treatment for lipodystrophy or other cosmetic purposes may have increased susceptibility to hypercalcemia in the setting of underlying chronic inflammation. This may be a concern when changing anti-retroviral therapy, since alterations in levels of HIV viremia may initiate or contribute to worsening hypercalcemia.